6 reasons why I stop Methotrexate

6 reasons why I stop Methotrexate

12

MethotrexateBy Dr Irwin Lim, Rheumatologist

If you’ve been a reader of this blog, you’ll know that Methotrexate is a go-to drug for rheumatologists (read the reasons why).

It’s considered safe, in the hands of rheumatologists and with monitoring.

It’s considered the cornerstone of effective treatment for rheumatoid arthritis, it’s a standard medication for psoriatic arthritis, and we often use it for it’s “steroid-sparing” effect (to reduce the need for steroid).

But, not everyone can tolerate it.

It’s important patients know this. There are alternatives and I don’t expect my patients to accept side effects which are significant to them, or to me.

When I think about it, the reasons/situations I would stop Methotrexate include:

  • Side effects that worry a patient. Such as nausea or hair loss.
  • Serious side effects that worry me. For eg, a rare reaction such as lung irritation/inflammation.
  • Abnormal blood tests. Usually worsening liver function tests over time.
  • Infections. I would normally withhold Methotrexate if there is a significant infection eg a pneumonia, and I would stop the drug permanently if recurrent infections occur.
  • Patient Concern. Some worry so much about the drug, and even though I may not agree with the degree of worry, I don’t think it’s worth persisting with a medication if a patient is experiencing mental anguish.
  • Inefficacy. There’s no point persisting with a therapy that does not seem to be working (except that Methotrexate may be useful in combination with other drugs).

Have you had to stop Methotrexate for any other reason?

Dr Irwin Lim is a rheumatologist and a director of BJC Health. You should follow him on twitter here.
Arthritis requires an integrated approach. We call this, Connected Care. Contact us.
This blog focuses on arthritis, healthcare in general, and Connected Care. Please subscribe to keep in touch:
 
Enter your email address: Delivered by FeedBurner
  • Herman

    I had to stop it in few patients who are not compliant with blood monitoring.
    Hair loss is an issue in a minority and often responds to a dose reduction.
    Other than the above reasons you mentioned, it is very well tolerated as proven in many long term studies, at least in my patients.

  • http://raknitter.tumblr.com/ Melissa

    My hair is thinning on it, but doc thinks the actual disease could be causing at least some of that (my RA isn’t controlled – yet). But if I don’t take it, I notice a big difference, so for me, well worth having some thinner hair.

  • dr mahesh Deshmukh

    It does cause severe gastrointestinal distress and dizziness, I had to stop MTX because of this problem.

    • irwinlim

      Yes, it can, Mahesh. I’ve stopped the drug for both these reasons. Thanks for sharing.

  • Sometimes itis Lupus

    I went to hospital for skin cancer surgery, and was sent home, and told to stop taking my methotrexate for a month or two, before I could have the surgery.

    • irwinlim

      Not sure why they would do that. There is no evidence for that. In fact, it would be more problematic if the lupus flared by stopping MTX.

      • Sometimes itis Lupus

        I did ask them to check with my rheumatologist (who was at the same hospital), but they said no, they just couldn’t do the surgery because it wouldn’t heal if I was taking MTX.

  • Amelia Hewitt

    Can methotrexate affect the CNS as I have read?

    • irwinlim

      Yes it can Amelia. Not common at the doses we use but things which may occur include headache, dizziness, mood disturbance, memory impairment, concentration impairment.

  • arthritic chick

    For me methotrexate causes severe depression. I have tried to tolerate the drug 4 times, even tapering the dose up very slowly. Its a slow decline, but after a few weeks at 10mg I become suicidal (literally) and completely irrational. Stop the methotrexate and sanity returns. The hospital said it was a very rare side effect, but not unheard of. Have you had any patients experience this?

    • irwinlim

      I have had patients report depression with MTX. This is a side effect we also see with a range of other medications. In your case, it would seem like you should not bother retrialing Methotrexate. There are other options.

      • arthritic chick

        Thanks for your reply, Dr Lim. The reason I tried so hard to tolerate mtx is because of the medicare rules on biologics in Australia…half of them require concurrent treatment with mtx. But I agree, it is definitely NOT the drug for me :). I’m just glad there are biologics that can be taken without mtx. Having tried (and failed) various combinations mtx, sulfasalazine and plaquenil, Imuran, arava, and Enbrel, I am soon to try Humira. Prednisone is the only thing that has worked for me, and I believe I still have Actemra and Cimzia if that fails. Fingers crossed!